Acetaminophen


Questions | Reviews

Dosage of acetaminophen when taken daily for chronic pain.


I am a chronic pain patient and take 4 percocet a day.  This would have have a little over 1,000 mg. of acetaminophen in it.  Does the 4,000 mg. per day dose still stand?  Or, is 1,000 mg. a day all you should take of acetaminophen if y...
by Peg in Naperville, Illinois, 10/17/2006

How can we justify t


How can we justify that a grneeic drug is better than a brand-name drug? Do we need to compare each ingredients that are used for drugs and also take side effects in to consideration?I am doing a research project to develop a decision support tool whi...
by Vishal in Vishal, 01/12/2014

Acetaminophen
(Apap, Paracetamol)

Acetaminophen (Tylenol)
Apap (Tylenol)
Paracetamol (Tylenol)
Acetaminophen
(ah- SEAT-ah- MIN-oh-fen) Caplets: Arthritis Foundation Pain Reliever Aspirin Free Aspirin Free Pain Relief Aspirin Free Anacid Maximum Strength Atasol Atasol Forte Genapap Extra Strength Genebs Extra Strength Caplets Panadol Panadol Junior Strength Tapanol Extra Strength Tylenol Arthritis Extended Relief Tylenol Caplets Capsules: Dapacin Meda Cap Elixir: Aceta Genapap Children's Mapap Children's Oraphen-PD Ridenol Silapap Children's Tylenol Children's Gelcaps: Aspirin Free Anacid Maximum Strength Tapanol Extra Strength Tylenol Extra Strength Oral Liquid/Syrup: Atasol Children's Acetaminophen Elixir Drops Halenol Children's Panadol Children's Pediatrix Tempra Tempra 2 Syrup Tempra Children's Syrup Tylenol Extra Strength Oral Solution: Acetaminophen Drops Apacet Atasol Children's Acetaminophen Oral Solution Genapap Infants' Drops Mapap Infant Drops Panadol Infants' Drops Pediatrix PMS-Acetaminophen Silapap Infants Tempra 1 Tylenol Infants' Drops Uni-Ace Oral Suspension: Tylenol Children's Suspension Tylenol Infants' Suspension Sprinkle Capsules: Feverall Children's Feverall Junior Strength Suppositories: Abenol 120, 325, 650 mg Acephen Acetaminophen Uniserts Children's Feverall Infant's Feverall Junior Strength Feverall Neopap Tablets: Aceta A.F. Anacin A.F. Anacin Extra Strength Apo-Acetaminophen Aspirin Free Pain Relief Aspirin Free Anacin Maximum Strength Atasol Atasol Forte Extra Strength Acetaminophen Fem-Etts Genapap Genapap Extra Strength Genebs Genebs Extra Strength Mapap Regular Strength Mapap Extra Strength Maranox Meda Tab Panadol Redutemp Regular Strength Acetaminophen Tapanol Regular Strength Tapanol Extra Strength Tempra Tylenol Regular Strength Tylenol Extra Strength Tylenol Junior Strength Tylenol Tablets 325 mg, 500 mg Tablets, Chewable: Apacet Children's Chewable Acetaminophen Children's Genapap Children's Panadol Children's Tylenol Tempra Tempra 3 Tylenol Chewable Tablets Fruit Tylenol Junior Strength Chewable Tablets Fruit (OTC)
Acetaminophen, buffered
Acetaminophen, buffered (Bromo Seltzer)
Acetaminophen, buffered
(ah- SEAT-ah- MIN-oh-fen) Alka-Seltzer Bromo Seltzer (OTC)

Classification: Nonnarcotic analgesic, para-aminophenol type

Action/Kinetics: Decreases fever by an effect on the hypothalamus leading to sweating and vasodilation. It also inhibits the effect of pyrogens on the hypothalamic heat-regulating centers. May cause analgesia by inhibiting CNS prostaglandin synthesis; however, due to minimal effects on peripheral prostaglandin synthesis, acetaminophen has no anti-inflammatory or uricosuric effects. Does not cause any anticoagulant effect or ulceration of the GI tract. Antipyretic and analgesic effects are comparable to those of aspirin.
Peak plasma levels: 30-120 min. t 1/2: 45 min-3 hr. Therapeutic serum levels (analgesia): 5-20 mcg/mL. Plasma protein binding: Approximately 25%. Metabolized in the liver and excreted in the urine as glucuronide and sulfate conjugates. However, an intermediate hydroxylated metabolite is hepatotoxic following large doses of acetaminophen.


The extended-relief product uses a bilayer system that allows the outer layer to release acetaminophen rapidly while the inner layer is designed to release the remainder of the dose more slowly. This allows prolonged relief of symptoms.
The buffered product is a mixture of acetaminophen, sodium bicarbonate, and citric acid that effervesces when placed in water. This product has a high sodium content (0.76 g/ 3/4 capful).

Uses: Control of pain due to headache, earache, dysmenorrhea, arthralgia, myalgia, musculoskeletal pain, arthritis, immunizations, teething, tonsillectomy. To reduce fever in bacterial or viral infections. As a substitute for aspirin in upper GI disease, aspirin allergy, bleeding disorders, clients on anticoagulant therapy, and gouty arthritis. Investigational: In children receiving diptheria-pertussis-tetanus vaccination to decrease incidence of fever and pain at injection site.

Contraindications: Renal insufficiency, anemia. Clients with cardiac or pulmonary disease are more susceptible to toxic effects of acetaminophen.

Special Concerns: May have to be used with caution in pregnancy. Heavy drinking and fasting may be risk factors for acetaminophen toxicity, especially if larger than recommended doses of acetaminophen are used. As little as twice the recommended dosage, over time, can lead to serious liver damage.

Side Effects: Few when taken in usual therapeutic doses. Chronic and even acute toxicity can develop after long symptom-free usage. Hematologic: Methemoglobinemia, hemolytic anemia neutropenia, thrombocytopenia, pancytopenia, leukopenia. Allergic: Urticarial and erythematous skin reactions, skin eruptions, fever. Miscellaneous: CNS stimulation, hypoglycemic coma, jaundice, drowsiness, glossitis. Possible liver damage in those who consume three or more alcoholic drinks daily.

Overdose Management: Symptoms: May be no early specific symptoms. Within first 24 hr: N&V, diaphoresis, anorexia, drowsiness, confusion, liver tenderness, cardiac arrhythmias, low BP, jaundice, acute hepatic and renal failure. Within 24-48 hr, increased AST, ALT, bilibrubin, prothrombin levels. After 72-96 hr, peak hepatotoxicity with death possible due to liver necrosis. Treatment: Initially, induction of emesis, gastric lavage, activated charcoal. Oral N-acetylcysteine is said to reduce or prevent hepatic damage by inactivating acetaminophen metabolites, which cause liver toxicity.

Drug Interactions: Alcohol, ethyl / Chronic use toxicity of larger therapeutic doses of acetaminophen Barbiturates / Potential hepatotoxicity R/T liver breakdown of acetaminophen Carbamazepine / Potential of hepatotoxicity due to breakdown of acetaminophen by liver Charcoal, activated / Absorption of acetaminophen when given as soon as possible after overdose Diuretics, loop / Effect R/T renal prostaglandin excretion and plasma renin activity Hydantoins (including Phenytoin) / Potential of hepatotoxicity due to breakdown of acetaminophen by liver Isoniazid / Potential of hepatotoxicity due to breakdown of acetaminophen by liver Lamotrigene / Serum lamotrigene levels effect Milk thistle / Helps prevent liver damage from acetaminophen Oral contraceptives / Liver breakdown of acetaminophen t 1/2 Propranolol / Effect due to breakdown by liver Rifampin / Potential of hepatotoxicity due to breakdown of acetaminophen by liver Sulfinpyrazone / Potential of hepatotoxicity due to breakdown of acetaminophen by liver AZT / Effect of AZT due to nonhepatic or renal clearance

How Supplied: Acetominophen: Capsule: 80 mg, 160 mg, 325 mg, 500 mg, 650 mg; Chew tablet: 80 mg, 160 mg; Elixir: 120 mg/5 mL, 160 mg/5 mL; Liquid: 160 mg/5 mL, 325 mg/5 mL, 500 mg/15 mL, 500 mg/5 mL; Powder for reconstitution: 950 mg; Solution: 80 mg/0.8 mL, 120 mg/2.5 mL, 160 mg/mL; Suppository: 80 mg, 120 mg, 325 mg, 650 mg; Suspension: 160 mg/5 mL, 80 mg/0.8 mL; Tablet: 160 mg, 325 mg, 500 mg, 648 mg, 650 mg; Tablet, Extended Release: 650 mg. Acetaminophen, buffered: Granule, effervescent

Dosage
?Caplets, Capsules, Chewable Tablets, Gelcaps, Elixir, Oral Liquid, Oral Solution, Oral Suspension, Sprinkle Capsules, Syrup, Tablets Analgesic, antipyretic.
Adults: 325-650 mg q 4 hr; doses up to 1 g q.i.d. may be used. Daily dosage should not exceed 4 g. Pediatric: Doses given 4-5 times/day. Up to 3 months: 40 mg/dose; 4-11 months: 80 mg/dose; 1-2 years: 120 mg/dose; 2-3 years: 160 mg/dose; 4-5 years: 240 mg/dose; 6-8 years: 320 mg/dose; 9-10 years: 400 mg/dose; 11 years: 480 mg/dose. 12-14 years: 640 mg/dose. Over 14 years: 650 mg/dose. Alternative pediatric dose: 10-15 mg/kg q 4 hr.
?Extended Relief Caplets Analgesic, antipyretic.
Adults: 2 caplets (1,300 mg) q 8 hr.
?Suppositories Analgesic, antipyretic.
Adults: 650 mg q 4 hr, not to exceed 4 g/day for up to 10 days. Clients on long-term therapy should not exceed 2.6 g/day. Pediatric, 3-11 months: 80 mg q 6 hr. 1-3 years: 80 mg q 4 hr; 3-6 years: 120-125 mg q 4-6 hr, with no more than 720 mg in 24 hr. 6-12 years: 325 mg q 4-6 hr with no more than 2.6 g in 24 hr. Dosage should be given as needed while symptoms persist.
? Buffered Analgesic, antipyretic.
Adult, usual: 1 or 2 three-quarter capfuls are placed into an empty glass; add half a glass of cool water. May be taken while fizzing or after settling. Can be repeated q 4 hr as required or directed by provider.

Acetaminophen Ratings

Overall Rating:

0.0

 

(based on 0 reviews)

Effectiveness:

Ease of Use:

Overall Satisfaction:

Reviewit

Reviews

Sure is quiet in here. You can write the first review of Acetaminophen.